MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 20CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 20CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Model Number LK20
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # ml17072910.Additional information was requested, and the following was obtained: what were the indications for the ablation procedure? liver lesion.What was the approach/where anatomically was the probe inserted? perc/ lateral between the rib space.Was there any resistance felt or any challenges inserting the probe? yes cartilage.Where in the liver is the probe tip located? segment 7/8.Are anonymized copies available of any imaging performed? not at this time.Was the postoperative patient care changed or any other treatment required? no.Are there plans to remove the broken probe tip? no.What is the current status of the patient? home and doing fine.
 
Event or Problem Description
It was reported that during an ablation the probe broke inside the patient.The metal tip was left inside the liver.A similar device was used to complete the case.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent: 4/8/2020.Investigation summary: the call home data revealed a probe temperature too high error and reflected power errors.The probe returned to neuwave with a missing probe tip.The root cause of of the damage to the probe was excessive force used to push the probe through cartilage through torsion.Call home was reviewed for system nm15nea00288 on (b)(6) 2020.An lk20, nm17ngc49486, was connected to channel 3 and tested.An ablation was set to 10:00, 95w.After 0:35, there was a probe temp too high error (~200c).The probe was retested.The ablation was restarted and after 10s, there was a reflected power error.This occurred 7 more times (sometimes after a few seconds, sometimes instantly) when the user tried to restart the ablation.The probe was disconnected and reconnected and this error was issued twice more on two tests.The probe was moved to channel 2 and issued 10 reflected power errors on all 10 attempted tests.This probe was disconnected and a new probe, nm17ngc50865, was connected to channel 3 and tested.A 10 minute, 95w ablation was completed without error.This marked the end of the case.Probe nm17ngc49486 (10 uses, 3:35) was investigated at neuwave.The probe looked as if the tip was mechanically broken, and not indicative of any functional issues.Further information was received from the rep.The user felt resistance going through cartilage on the way to the liver.This is further evidence that the probe was broken from using too much force.Device history lot : lot ml17072910 was reviewed (in process sn (b)(6)), manufacture date: 8/12/17, expiration date: 4/1/21, there were no problems seen during the manufacturing or testing of this lot.

Brand Name
NEUWAVE LK PROBE 20CM 17GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
MDR Report Key9829033
Report Number3008769756-2020-00005
Device Sequence Number11484645
Product Code NEY
UDI-Device Identifier00853719006371
UDI-Public00853719006371
Combination Product (Y/N)N
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberLK20
Device Catalogue NumberLK20
Device Lot NumberML17072910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2020
Initial Date Received by Manufacturer 02/14/2020
Supplement Date Received by Manufacturer03/16/2020
Initial Report FDA Received Date03/13/2020
Supplement Report FDA Received Date04/08/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;